Florida, 2010

Tornado and Hail in Florida, June 20, 2010

June 20, 2010 · NWS JAX · 9 events in 5 counties and zones

A short wave trough in the mid levels traverse the area in the afternoon over an unstable and moist low level air mass. This energy combined with convergence along the sea breezes and resultant outflow boundaries created scattered severe storms in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A short wave trough in the mid levels traverse the area in the afternoon over an unstable and moist low level air mass. This energy combined with convergence along the sea breezes and resultant outflow boundaries created scattered severe storms in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 20, 1:49 PM EST, 31 minutes earlier.

Area forecast discussion, Jun 20, 1:49 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
249 PM EDT SUN JUN 20 2010

.SYNOPSIS...UPPER HIGHS W AND E OF THE AREA WITH WEAK TROF OVER
THE IMMEDIATE COUNTY WARNING AREA. TSTMS ALREADY DEVELOPING...BOTH
ALONG THE GULF COAST BREEZE AND ALONG SFC TROF WHICH EXTENDS FROM
COASTAL SE GA TO THE SUWANNEE VALLEY. WITH CAPES OF 3500 J/KG...
EXPECT THIS ACTIVITY TO CONTINUE TO FILL IN AS OUTFLOWS INTERACT
WITH SEABREEZES. TEMPS OUTSIDE OF PRECIP AREAS RANGE FROM THE
UPPER 80S ALONG THE IMMEDIATE ATLANTIC COAST TO THE LOWER TO MID
90S OVER INLAND SE GA.

.SHORT TERM...THE PATTERN WILL GRADUALLY CHANGE OVER THE NEXT 48
HOURS AS UPPER TROF FILLS AND IS REPLACED BY A WEAK RIDGE JUST N
OF THE AREA. AT THE SFC...THE HIGH PRESSURE RIDGE THAT HAS BEEN
JUST S OF THE AREA WILL SHIFT N...ALLOWING FLOW TO BECOME MORE E.
THIS WILL BRING THE POSSIBILITY OF ISOLD COASTAL SHOWERS IN THE
MORNING WITH TSTMS BECOMING MORE WIDESPREAD INLAND DURING THE
AFTERNOONS. TEMPERATURES WILL WARM SLIGHTLY OVER THE INTERIOR
SECTIONS...WITH TEMPS NEAR NORMAL NEAR THE ATLC COAST.

.LONG TERM...GFS HAS BACKED OFF ON TROPICAL WAVE DURING THE MIDDLE
OF THE COMING WEEK...BUT A WAVE DOES EXIST OVER THE E CARIBBEAN.
SO...HAVE MADE FEW CHANGES TO THE EXISTING FORECAST UNDER THE
ASSUMPTION THAT THE GFS WILL PICK UP THE WAVE AGAIN WITH LATER
RUNS. TEMPS EXPECTED TO REMAIN ABOVE NORMAL THRU THE PERIOD.

&&

.AVIATION...TEMPO MVFR IN TS THIS AFTN FOR ALL TERMINALS LESS SSI AS
SEA BREEZE HAS SHIFTED WEST OF THE SITE. REDUCED VSBYS IN BR AND LOW
CIGS MOST LIKELY AT VQQ AND GNV TONIGHT...BUT ALSO INCLUDED SOME
5-6SM AT JAX DUE TO RECENT HEAVY RAINFALL. MAIN CONVECTIVE CONCERN
WILL BE GUSTY WINDS TO 30 KT POSSIBLE.

&&

.MARINE...NO HEADLINES. SSE WINDS 10-15 KTS EXPECTED WITH SEAS
BUILDING FROM 2-3 FT TO 3-5 FT DUE TO PERSISTENT ELY FLOW AND
BUILDING SWELLS. MAY SEE SCEC (SEAS 6 FT) WELL OFFSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  93  72  93 /  30  50  10  50
SSI  77  88  76  89 /  10  20  20  20
JAX  73  90  73  91 /  30  50  20  40
SGJ  75  88  75  88 /  30  40  20  30
GNV  71  90  71  93 /  50  70  20  50
OCF  72  91  72  93 /  50  70  20  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

CARROLL/ENYEDI/PRESNALL
Hazardous weather outlook, Jun 20, 6:06 AM EST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
706 AM EDT SUN JUN 20 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-211000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
706 AM EDT SUN JUN 20 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SCATTERED TO NUMEROUS STORMS THIS AFTERNOON...

...HEAT INDICES 100 TO 103 INLAND AREAS THIS AFTERNOON...

HIGH TEMPERATURES IN THE MID 90S INLAND WILL PUSH HEAT INDICES TO
100 TO 103 DEGREES THIS AFTERNOON. EXERCISE EXTREME CAUTION WHEN
OUTDOORS.

SCATTERED TO NUMEROUS STORMS ARE EXPECTED TO DEVELOP TODAY MAINLY
DURING THE AFTERNOON AND EVENING AS THE SEA BREEZES BEGIN TO DEVELOP
AND PROGRESS INLAND. THE MOST COVERAGE OF STORMS IS EXPECTED
TO BE WEST OF INTERSTATE 95. SOME STORMS WILL BE STRONG AND PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING...STRONG AND GUSTY WINDS AND
LOCALLY HEAVY RAINFALL OF OVER 2 INCHES. THIS HEAVY RAINFALL
MAY CAUSE LOCAL FLOODING OF LOW LYING OR POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING WITH
THE MOST COVERAGE ACROSS THE INLAND AREAS. THE SLOW STORM MOTION
WILL CONTINUE THE POTENTIAL FOR HEAVY RAINFALL AND MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP

In the hours before

Special weather statement, Jun 20, 12:17 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
117 PM EDT SUN JUN 20 2010

FLZ040-201800-
MARION-
117 PM EDT SUN JUN 20 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 200 PM EDT...

AT 117 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES EAST OF RAINBOW LAKES ESTATES...MOVING
NORTHEAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND ROMEO...RAINBOW LAKES ESTATES AND OCALA AIRPORT THROUGH
200 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2915 8251 2923 8242 2922 8241 2924 8240
      2931 8231 2913 8215 2903 8241
TIME...MOT...LOC 1717Z 229DEG 8KT 2916 8235

ENYEDI
Special weather statement, Jun 20, 12:30 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT SUN JUN 20 2010

GAZ165-201815-
INLAND CAMDEN-
130 PM EDT SUN JUN 20 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN CAMDEN
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 215 PM EDT...

AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES NORTH OF KINGS FERRY...OR 10 MILES
SOUTHWEST OF WOODBINE...MOVING NORTHEAST AT 10 MPH. THESE STRONG
THUNDERSTORMS WILL AFFECT KINGS FERRY...COLESBURG AND WOODBINE
THROUGH 215 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3078 8184 3084 8190 3091 8189 3104 8177
      3088 8166
TIME...MOT...LOC 1730Z 220DEG 10KT 3086 8182
Special weather statement, Jun 20, 1:12 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EDT SUN JUN 20 2010

GAZ165-166-201900-
COASTAL CAMDEN-INLAND CAMDEN-
212 PM EDT SUN JUN 20 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CAMDEN
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 300 PM EDT...

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES EAST OF
WOODBINE TO 2 MILES SOUTH OF HARRIETTS BLUFF...MOVING NORTHWEST AT 5
MPH. THESE STRONG THUNDERSTORMS WILL AFFECT HARRIETTS BLUFF...
WOODBINE AND COLESBURG THROUGH 300 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3079 8175 3105 8178 3106 8155 3081 8153
TIME...MOT...LOC 1812Z 128DEG 4KT 3100 8160 3084 8159

ENYEDI
Special weather statement, Jun 20, 2:02 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
302 PM EDT SUN JUN 20 2010

FLZ024-025-201945-
DUVAL-NASSAU-
302 PM EDT SUN JUN 20 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL NASSAU
AND NORTHERN DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 345 PM EDT...

AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS DEVELOPING ALONG A FROM YULEE TO CALLAHAN...MOVING
SLOWLY SOUTHEAST AT 5 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT
CALLAHAN...YULEE AND RATLIFF THROUGH 345 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3041 8193 3060 8201 3074 8172 3072 8164
      3073 8163 3072 8161 3072 8159 3070 8156
      3070 8153 3066 8148 3066 8147
TIME...MOT...LOC 1902Z 311DEG 2KT 3075 8164 3054 8191

ENYEDI
Special weather statement, Jun 20, 2:12 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
312 PM EDT SUN JUN 20 2010

FLZ035-201945-
GILCHRIST-
312 PM EDT SUN JUN 20 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GILCHRIST
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 345 PM EDT...

AT 313 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES NORTHEAST OF BELL...MOVING NORTH AT 15
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BELL
THROUGH 345 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2982 8293 2984 8289 2986 8288 2989 8289
      2992 8285 2992 8283 2993 8281 2994 8277
      2987 8274 2983 8267 2964 8273 2970 8294
TIME...MOT...LOC 1913Z 200DEG 14KT 2981 8280

ENYEDI

The radar

The Jacksonville radar (KJAX), 26 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 1 lightning, 1 tornado. Local standard time, as filed.

Hail, Nassau

When
June 20, 2:20 PM EST
Where
Nassau County, 1.5 mi NNE of Gross Welcome Stn
Measured
1 in hail
Reported by
Public
Coordinates
30.720, -81.660

Quarter size hail was reported south of Kingsland. Nickel size hail was also observed.

Hail, Nassau

When
June 20, 2:25 PM EST
Where
Nassau County, 1.5 mi NNE of Gross Welcome Stn
Measured
0.75 in hail
Reported by
Public
Coordinates
30.720, -81.660

An RV Park employee reported penny size hail.

Lightning, Duval

When
June 20, 2:50 PM EST
Where
Duval County, 3.63 mi NW of Barford
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.550, -81.730

Lightning struck a family of 3 that was boating on Thomas Creek on the north side of Jacksonville. One family member was taken to the hospital with life threatening injuries. The other two members were taken to the hospital as a precaution. The time and location were approximated.

Thunderstorm Wind, Union

When
June 20, 3:14 PM EST
Where
Union County, 1.2 mi W of Lake Butler
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.020, -82.350

Trees and power lines were blown down in Lake Butler.

Thunderstorm Wind, Suwannee

When
June 20, 4:35 PM EST
Where
Suwannee County, 0.91 mi NE of Ellaville
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
30.410, -83.160

Suwannee River State Park official reported several large tree limbs were blown down. The time of the event is based on radar.

Tornado, Putnam

When
June 20, 4:55 PM EST to 5:00 PM EST
Where
Putnam County, 1.64 mi SSE of Bridgeport to 2.05 mi NNE of Bridgeport
Rating
EF0
Path length
3.43 mi
Path width
10 yd
Reported by
Public
Coordinates
29.750, -81.556

A waterspout developed over the St. Johns River north of Palatka and was spotted near Racy Point. The spout formed from a low level boundary collision between the east coast sea breeze and outflow from a severe storm moving northward from eastern Putnam County. There were sporadic reports of funnel clouds from U.S. Highway 17 then from State Road 207 around 5:55 pm however locations of the funnel cloud were given in various locations. There was no mesocyclone nor low level rotational signature on Doppler radar and environmental conditions were not favorable for mesocyclone tornadoes (i.e. no wind shear). There was no damage with the vortex and it never made landfall.

Hail, Putnam

When
June 20, 5:03 PM EST
Where
Putnam County, 2.76 mi S of Bridgeport
Measured
0.75 in hail
Reported by
Public
Coordinates
29.730, -81.570

Penny size hail was reported along Kelly Smith Ranch Road off of West River Road.

Thunderstorm Wind, Putnam

When
June 20, 5:03 PM EST
Where
Putnam County, 2.76 mi S of Bridgeport
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.730, -81.570

Tree limbs were blown down along Kelly Smith Ranch Road off of West River Road.

Thunderstorm Wind, Putnam

When
June 20, 5:05 PM EST
Where
Putnam County, 1.83 mi NW of Orange Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.700, -81.590

Trees and power lines were blown down along County road 207A.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyThe tornado archive for Florida, 2010Warnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228187, 228188, 228192, 228193, 228195, 228203, 228191, 228197, 228194.